Kansas, 2014

Hail and Damaging Winds in Kansas, May 7, 2014

May 7, 2014 · NWS ICT · 27 events in 9 counties and zones

An outbreak of severe occurred during the evening of May, 7th, 2014. The supercell thunderstorms developed during the early evening hours of May 7th and tracked quickly to the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An outbreak of severe occurred during the evening of May, 7th, 2014. The supercell thunderstorms developed during the early evening hours of May 7th and tracked quickly to the north. These storms intensified as they tracked north producing large hail and damaging straight-line winds. The town of Galva, Kansas, was hit hard shortly after 6 pm by the storms with numerous power poles snapped along with wind blown hail causing roof and siding damage to several homes. In addition, straight-line winds in excess of 70 mph derailed 30 railroad cars between Galva and Canton, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 2:56 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 7, 2:56 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT WED MAY 7 2014

.SYNOPSIS...
ISSUED AT 355 PM CDT WED MAY 7 2014

THIS AFTERNOON A DEEP UPPER-DECK TROF WAS SLOWLY MOVING EAST OVER UT &
AZ WHILE AN UPPER-DECK RIDGE OF ROGUE WAVE PROPORTIONS WAS COVERING THE
EASTERN HALF OF NORTH AMERICA. DOWNSTAIRS A STRONG DRY LINE CURVED FROM
NORTH-CENTRAL KS THROUGH SOUTH-CENTRAL KS TO WESTERN OK. THIS DRY LINE
WILL THE PRIMARY FOCUS FOR SEVERE THUNDERSTORMS TONIGHT AS IT CONTINUES
TO SHARPEN.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 355 PM CDT WED MAY 7 2014

TONIGHT:
WITH THE ULTRA-HIGH AMPLITUDE RIDGE COVERING THE EASTERN HALF OF NORTH
AMERICA THE AFORE-MENTIONED UPPER-DECK TROF SITUATED OVER UT & AZ WILL
BEGIN TO TAKE A SLIGHTLY MORE NE TREK TOWARD THE SOUTHERN ROCKIES. THE
TROF WILL SLOWLY DEVELOP A SLIGHT NEGATIVE TILT. A 90-100KT UPPER JET
ROUNDING THE BASE OF THE UPPER WAVE WILL SURGE NE FROM THE NM/TX BORDER
TO THE PANHANDLES THEN SPREAD ACROSS WESTERN & CENTRAL KS. THE MAXIMUM
HEATING COUPLED WITH FAIRLY HIGH OCTANE FUEL WILL CAUSE FURTHER AIRMASS
DESTABILIZATION FROM THE SOUTHERN PLAINS TO CENTRAL & EASTERN KS. MIXED
LAYER CAPES CONFIRM THIS WITH 3-HOUR INCREASES FROM 400-1000 J/KG WITH
THE GREATEST INCREASES COVERING EASTERN KS. WITH DEEP-LAYER SHEAR (BOTH
SPEED & DIRECTIONAL) PRONOUNCED PLUS 6-KM BULK SHEAR INCREASING FROM
~40KTS TO 50-60KTS...SUPERCELLULAR CONVECTION CAPABLE OF PRIMARILY VERY
LARGE HAIL IS CERTAIN. A FEW TORNADOES ARE ALSO POSSIBLE...PRIMARILY
OVER SOUTH-CENTRAL KS. POPS HAVE BEEN INCREASED OVER CENTRAL & SOUTH
CENTRAL KS WITH A SEVERE DESCRIPTOR APPLIED. LATER TONIGHT THE PRIMARY
THREAT WOULD BE DAMAGING 70MPH WINDS.

ON A LESSER NOTE THE WIND ADVISORY WILL BE CANCELLED.

THU & THU NIGHT:
THE GREATEST THUNDERSTORM POTENTIAL WILL SHIFT SLOWLY EAST WITH HIGHEST
POTENTIAL ALONG & EAST OF I35/I-135. THE STRONG DEEP-LAYER (ESPECIALLY
THE SPEED VARIANT) WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT ALONG
WITH HEAVY RAINS.

FRI & FRI NIGHT:
THUNDERSTORMS WILL MOVE EAST AS A COLD FRONT MOVES SE ACROSS KS DUE TO
NE MOVEMENT OF THE UPPER-DECK WAVE.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 355 PM CDT WED MAY 7 2014

SUNDAY & SUNDAY NIGHT:
THE NEXT CHANCE OF RAIN & THUNDERSTORMS IS STILL SCHEDULED TO ARRIVE
LATE SAT NIGHT/EARLY SUN MORNING AS THE NEXT UPPER-DECK WAVE GREATLY
STRENGTHENS AS IT SURGES SE FROM THE NORTHERN ROCKIES TO KS. SEVERE
THUNDERSTORMS ARE POSSIBLE SUNDAY & SUNDAY NIGHT AS THE ATTENDANT COLD
FRONT SURGES SE ACROSS KS ON SUN.

MON-WED:
SHOULD BE QUIET AS WEAK HIGH PRESSURE SPREADS E/SE ACROSS KS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1240 PM CDT WED MAY 7 2014

SOME POTENTIAL FOR MVFR CIGS IN SOUTHEAST KANSAS EARLY THURSDAY
MORNING AS LOW LEVEL MOISTURE CONTINUES TO STREAM NORTH AHEAD OF A
SURFACE DRY-LINE AND PACIFIC COLD FRONT. WIDELY SCATTERED STRONG
TO SEVERE CONVECTION IS ALSO POSSIBLE ALONG THE DRY-LINE THIS
EVENING/OVERNIGHT ACROSS SOUTH CENTRAL KANSAS...THOUGH FOR NOW
WILL LIMIT MENTION TO VCTS DUE TO CONFIDENCE ON AREAL COVERAGE
AND DURATION. OTHERWISE GUSTY SOUTH TO SOUTHWEST WINDS WILL
CONTINUE ACROSS MOST AREAS THRU THE FORECAST VALID PERIOD.

KED

&&

.FIRE WEATHER...
ISSUED AT 355 PM CDT WED MAY 7 2014

THE INCREASED RAIN POTENTIAL COUPLED WITH MODEST WIND SPEEDS WOULD
KEEP GRASSLAND FIRE DANGER IN CHECK FOR THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  80  51  74 /  50  50  50  10
HUTCHINSON      67  79  49  74 /  50  30  30  10
NEWTON          67  79  50  73 /  40  40  40  10
ELDORADO        66  78  51  73 /  50  60  60  10
WINFIELD-KWLD   66  80  54  74 /  50  60  70  20
RUSSELL         60  73  45  76 /  50  10  10  10
GREAT BEND      60  76  46  76 /  50  10  10  10
SALINA          66  79  47  75 /  50  30  20  10
MCPHERSON       66  79  49  74 /  50  30  20  10
COFFEYVILLE     65  75  61  74 /  60  80  80  20
CHANUTE         65  75  55  73 /  60  80  80  20
IOLA            65  75  54  72 /  60  80  80  20
PARSONS-KPPF    66  75  59  73 /  60  80  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-
047>052-067>069-082-083-091-092.

&&

ES
Hazardous weather outlook, May 7, 3:57 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT WED MAY 7 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
457 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN EXTREME GRASSLAND FIRE DANGER WILL CONTINUE UNTIL EARLY THIS
EVENING ACROSS ALL OF CENTRAL AND MOST OF SOUTH-CENTRAL KANSAS
ALONG...AND WEST...OF I-135. PLEASE REFER TO THE RED FLAG WARNING
FOR FURTHER DETAILS.

SEVERE THUNDERSTORMS CAPABLE OF BOTH GOLFBALL-SIZED HAIL AND 60 TO
70 MPH WINDS ARE POSSIBLE OVER ALL AREAS WITH SOUTH-CENTRAL KANSAS
AT GREATEST RISK. A TORNADO CANNOT BE RULED OUT EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS CAPABLE OF HAIL AROUND HALF DOLLAR-SIZED AND
WINDS AROUND 70 MPH ARE POSSIBLE OVER PRIM ARLY SOUTHEAST KANSAS
THURSDAY AND THURSDAY NIGHT. A FEW THUNDERSTORMS MAY LINGER OVER
PRIMARILY SOUTHEAST KANSAS FRIDAY MORNING BUT SHOULD BE NEITHER
STRONG NOR SEVERE.

A FEW THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS ON SATURDAY
WITH CHANCES INCREASING OVER ALL AREAS FROM SATURDAY NIGHT THROUGH
SUNDAY NIGHT. SCATTERED THUNDERSTORMS WOULD CONTINUE OVER ALL AREAS
ON MONDAY WITH THE GREATEST POTENTIAL OVER SOUTHEAST KANSAS. SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE WITH THE GREATEST POTENTIAL FROM
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, May 7, 3:59 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT WED MAY 7 2014

KSZ091-072230-
HARPER-
459 PM CDT WED MAY 7 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ANTHONY...MOVING NORTH AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARPER...DANVILLE AND RUNNYMEDE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3715 9814 3738 9806 3739 9781 3737 9781
      3710 9793
TIME...MOT...LOC 2200Z 193DEG 24KT 3720 9803

LAWSON
Local storm report, May 7, 4:03 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 E HARPER              37.29N 97.99W
05/07/2014  E0.50 INCH       HARPER             KS   TRAINED SPOTTER

&&

CDJ

The radar

The Vance AFB radar (KVNX), 63 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

14 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
May 7, 4:04 PM CST
Where
Harper County, 1.49 mi NNE of Harper
Measured
1.5 in hail
Reported by
Public
Coordinates
37.300, -98.010

The hail was reported from the public through KSN-TV media.

Hail, Kingman

When
May 7, 4:14 PM CST
Where
Kingman County, 1.78 mi WNW of Norwich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.460, -97.880

Hail, Kingman

When
May 7, 4:30 PM CST
Where
Kingman County, 4.43 mi E of Murdock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -97.850

Hail, Sedgwick

When
May 7, 4:42 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
0.75 in hail
Reported by
Public
Coordinates
37.870, -97.660

Hail, Reno

When
May 7, 4:43 PM CST
Where
Reno County, 3.01 mi SE of Haven
Measured
1.5 in hail
Reported by
Public
Coordinates
37.870, -97.740

The hail was reported via twitter.

Hail, Harvey

When
May 7, 4:47 PM CST
Where
Harvey County, 3.52 mi SW of Halstead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.960, -97.560

Thunderstorm Wind, Reno

When
May 7, 4:50 PM CST
Where
Reno County, (Hut)hutchinson Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.870

Hail, Harvey

When
May 7, 4:53 PM CST
Where
Harvey County, 3.87 mi W of Hesston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.140, -97.500

Thunderstorm Wind, McPherson

When
May 7, 4:58 PM CST
Where
McPherson County, 5.13 mi WSW of Moundridge
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.175, -97.609

Roof damage to a barn was reported near 17th and Apache Road.

Thunderstorm Wind, McPherson

When
May 7, 5:00 PM CST
Where
McPherson County, 5.55 mi S of Galva
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.300, -97.520

Seventy to 80 mph wind gusts were reported along with large tree limbs down.

Hail, Harvey

When
May 7, 5:05 PM CST
Where
Harvey County, 1.38 mi N of Burrton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.040, -97.670

The hail was reported by a viewer to KAKE-TV media via twitter.

Hail, McPherson

When
May 7, 5:05 PM CST
Where
McPherson County, Moundridge
Measured
1.25 in hail
Reported by
Public
Coordinates
38.200, -97.520

The large hail was reported to KWCH-TV via twitter.

Thunderstorm Wind, McPherson

When
May 7, 5:11 PM CST
Where
McPherson County, 1.63 mi E of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -97.640

The 50 to 60 mph winds reduced visibilities to around one mile from blowing dust.

Thunderstorm Wind, McPherson

When
May 7, 5:14 PM CST
Where
McPherson County, 4.28 mi SSE of Galva
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.320, -97.510

Nickel size hail was also reported along the thunderstorm wind gusts.

Thunderstorm Wind, McPherson

When
May 7, 5:18 PM CST to 5:22 PM CST
Where
McPherson County, 0.54 mi W of Galva to 0.96 mi N of Galva
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
Amateur Radio
Coordinates
38.380, -97.540

Extensive damage from wind driven hail occurred in and around the town of Galva, Kansas. The winds were estimated to be between 65 and 75 mph causing damage to numerous houses and downing tress across town. Tree limbs eight inches in diameter were knocked down. An RV storage unit had it's roof taken off from the damaging winds. Homes received damage to siding from wind driven half dollar sized hail. The roof of the school had damage as well.

Thunderstorm Wind, McPherson

When
May 7, 5:18 PM CST to 5:21 PM CST
Where
McPherson County, 1.77 mi E of Galva to 1.91 mi ENE of Galva
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
38.383, -97.498

Damaging wind gusts estimated at 75 mph derailed a train, with 33 rail cars knocked off the tracks. Two drivers were aboard the train, but were unharmed. The rail cars contained grain products, and other household goods. Cleanup took over a week to complete.

Thunderstorm Wind, McPherson

When
May 7, 5:19 PM CST to 5:22 PM CST
Where
McPherson County, 1.45 mi WSW of Canton to 0.88 mi NW of Canton
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
38.370, -97.444

Trees and power lines were reported knocked down in and around Canton. A section of rook was taken off of a home west of Canton on Highway 56. The school in Canton reported wind damage to its roof.

Thunderstorm Wind, McPherson

When
May 7, 5:25 PM CST
Where
McPherson County, 0.4 mi W of Roxbury
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.550, -97.427

Quarter size hail was also reported.

Hail, McPherson

When
May 7, 5:25 PM CST
Where
McPherson County, 0.4 mi W of Roxbury
Measured
1 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.550, -97.427

Sixty mph winds were also reported. The wind driven hail produced damage to vinyl siding of houses.

Hail, McPherson

When
May 7, 5:25 PM CST
Where
McPherson County, 2.13 mi NE of Roxbury
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.570, -97.390

Five windows were broken out of a home on the west side from the large hail.

Thunderstorm Wind, McPherson

When
May 7, 5:25 PM CST
Where
McPherson County, 2.13 mi NE of Roxbury
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.570, -97.390

Roof damage occurred and a shed was destroyed at a farm. Trees were also uprooted and power lines were blown down.

Thunderstorm Wind, Ellsworth

When
May 7, 7:53 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.740, -98.230

Law enforcement reported the gust.

Thunderstorm Wind, Rice

When
May 7, 7:54 PM CST
Where
Rice County, 4.32 mi WNW of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.380, -98.270

A trained spotter reported the gust.

Hail, Lincoln

When
May 7, 7:57 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
0.88 in hail
Reported by
Public
Coordinates
39.040, -98.150

The picture of the falling hail was sent to KSN-TV media.

Hail, Ellsworth

When
May 7, 8:00 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.740, -98.230

Hail, Lincoln

When
May 7, 8:09 PM CST
Where
Lincoln County, 0.87 mi NE of Barnard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -98.040

Thunderstorm Wind, Ellsworth

When
May 7, 8:10 PM CST
Where
Ellsworth County, 4.94 mi NNE of Kanopolis
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.780, -98.100

Pea to half inch sized hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526247, 526248, 526250, 526251, 526252, 526253, 526254, 526255, 526418, 526419, 526420, 526421, 526422, 526423, 526429, 526430, 526426, 526424, 526425, 526427, 526428, 526256, 526257, 526258, 526259, 526260, 526261.